Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Jackson, KY

July 4, 2001Knox County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 4, 2001, 3:26 PM EDT for Knox County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 4, 2001, 3:26 PM EDT (19:26 UTC)
Expired
Jul 4, 2001, 4:15 PM EDT
In force
49 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Knox County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:45 PM EDTSevere Thunderstorm WatchSPC5 hr
Jul 4, 1:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 041926
SVRJKL

KYC121-042015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY

* UNTIL 415 PM EDT

* AT 326 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  BARBOURVILLE...MOVING EAST AT 45 MPH.


THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 80 MPH.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR KENTUCKY.

LAT...LON 3694 8357 3698 8371 3697 8392 3680 8392
          3681 8375

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:50 AM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 4, 10:50 AM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1050 AM EDT WED JUL 4 2001

14Z SFC ANALYSIS SHOWS A COLD FRONT STRETCHED FROM MICHIGAN THROUGH
SOUTHWEST KENTUCKY AND DOWN TO ARKANSAS. A SECONDARY FRONT IS
DROPPING THROUGH NORTHERN ILLINOIS AND IOWA. AN MCS IS WORKING ITS
WAY THROUGH EAST KENTUCKY WITH HEAVY RAINS AND GUSTY WINDS. THIS
WILL BE DYING OUT TOWARD NOON LEAVING US IN A LULL UNTIL AFTERNOON
HEATING AND THE NEARBY BOUNDARY LIKELY SPARK ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. DUE TO THE RAIN AND LEFTOVER CLOUDS...
WILL UPDATE TO LOWER TEMPS A TAD ACROSS THE AREA. WILL ALSO FINE
TUNE POPS AND SKY COVER. UPDATE OUT SHORTLY.

.JKL...NONE.

GReEIF

In the hours before

Local storm report, Jul 4, 2:43 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
243 PM EDT WED JUL 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0236 PM    SCIENCE HILL              KY   2.75 INCH HAIL
07/04/01   PULASKI                        REPORTED BY TRAINED
                                          SPOTTER.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:38 PM EDTSevere Thunderstorm WarningJKLBreathitt, Perry37 min
Jul 4, 11:56 AM EDTSevere Thunderstorm WarningJKLClay49 min
Jul 4, 1:40 PM EDTSevere Thunderstorm WarningJKLKnox50 min
Jul 4, 1:54 PM EDTTornado WarningJKLPulaski51 min
Jul 4, 2:44 PM EDTTornado WarningJKLLaurel, Pulaski61 min
Jul 4, 3:44 PM EDTFlash Flood WarningJKLKnox, Laurel3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.